Has anyone seen a big improvement when they put their parent on Aricept for dementia?

Follow
Share

How long does it take to see positive change?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
24

Answers

Show:
1 2 3
My MIL started taking Aricept a few months ago. I didn't notice any improvement until her doctor upped her dosage. I notice a small improvement. She seems to be taking better care of herself. She was officially diagnosed with dementia this past Monday and the neurologist put her on Namenda in addition to Aricept. Her PCP had her on Namenda before and there was no improvement so I don't know why the neurologist put her back on it. So far she's not complaining about any side effects.
Helpful Answer (0)
Report

I agree with BREN..Everyone's different..I don't think any of the meds are a miracle cure..
Helpful Answer (0)
Report

Here is an update on my mom and Aricept. Moms condition was getting desperate. She was really agitated all the time and was making everyone miserable. I asked the neurologist if I could take her off of it, expecting an argument but he readily agreed. I was surprised, I thought he would argue. Anyway, since she has been off of it she has been much better. Less agitated, more pleasent, more with it. I think the drug companies have us wrapped up. I will not put Mom on anything else. Why go through more than we have to?
Helpful Answer (1)
Report

Trust your instincts Mary4th.
Helpful Answer (1)
Report

My mom has dementia, and has been on Aricept for at least 6 months. I not only do not notice any improvement with it, I am still able to see the slow decline. I have actually questioned her taking it, and wanted to try taking her off, but no one agrees with me. And it may not be a good idea to do so. It was explained to me by the doctor, as others have indicated here, that the decline would likely be worse without it. Unfortunately, that is obviously something that can't really be proven without going off of it, but who wants to risk the possibility of a faster decline?
Helpful Answer (1)
Report

When it comes to the side effects of Aricept, I say watch very closely for side effects. The first time my mother was put on it, for dementia, she had diarrhea and hallucinations. I told them to never put her on it again. Well, they did it anyway, even though I had POA and Durable POA. I noticed she was sleeping all time and I asked if her meds had been changed. They said no, all the same meds. So I demanded to see her chart for myself and there it was, again. Needless to say, I hit the ceiling. After a few days she was back to normal, thankfully. She lived to 97 and could still sing all the old songs. Just be very aware!
Helpful Answer (1)
Report

My wife was put on namenda, aricept and a few other things when she was diagnosed about 10 years ago with FTD. After about a year I asked the doctor to help me get her off everything so we could start over and see what actually might work. It took almost a year to get her off all the drugs, and everytime I took her off one she improved almost 100 percent. When we got her all off the neurologist said there was not anything else she could do for her.
With an expected life span of 4 - 8 years, she is getting pretty close to year 10.
Helpful Answer (6)
Report

Several weeks after my Dad was prescribed Aricept he began having diarrhea. It was continuous, after every meal. We weren't sure why it was happening, and to be perfectly honest, at first we never even considered it was the med. After all, it had started so long after he began taking it. And there were viruses, etc. going around at the time. Well, one day just out of curiosity I checked out some sites and info about Aricept and found out that diarrhea was a side effect. We stopped the med that day, and within several days Dad was fine. No more diarrhea. The sad part of it is that not only did he have the diarrhea, which was horrible enough for him, but my Mom had to take care of him, get him cleaned up, wash clothes and bedsheets or, in most instances, throw them away. You really have to be careful with meds, as the doctors really only tell you the simple side effects, if that. I've found that some doctors aren't even aware of some side effects of the very drugs they prescribe.
Helpful Answer (2)
Report

My husband is quite early in the process, and started Aricept about two months ago. I am pleased to report a possible improvement with no side effects.

When they talk about prolonging the middle stage and shortening the end stage, that sounds very desirable to me. It's like being healthy and happy longer, and then having the horrible part at the end be shorter. I have also heard of others who did well on Aricept.

My position is 1. Do what you think is best. 2. You can always try it and stop it if it doesn't help or makes things worse.

The doctors CAN'T know what it does or what it will do to an individual patient. The brain is still very mysterious, and each person's reaction can be different.
Helpful Answer (3)
Report

As others have said, Aricept will not make the person better, just slow down the disease? or the appearance of the disease? I am unsure. Others have said Aricept causes diarrhea.....it has caused complete fecal incontinence for my family member, as well as a friend's family member. It added to the work and stress of caregiving (daily clothes cleaning, bed cleaning, chair cleaning, etc.) Would have been kind if the doctors had mentioned this.
Helpful Answer (1)
Report

1 2 3
This question has been closed for answers. Ask a New Question.
Related
Questions